Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 324, NWS Norman, OK

May 1, 2008Logan County, Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 1, 2008, 7:11 PM CDT for Logan County, Payne County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 7:11 PM CDT (00:11 UTC)
Expired
May 1, 2008, 7:45 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Logan County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT THU MAY 1 2008

.DISCUSSION...
THE LARGER SCALE PERSPECTIVE FOR TONIGHTS WEATHER HAS NOT CHANGED
MUCH FROM EARLIER. THE MOST WESTWARD OF TWO SMALL MID/UPPER LOWS
OVER THE CENTRAL ROCKIES IS CURRENTLY PIVOTING THROUGH THE BASE OF A
BROADER SCALE TROUGH OVER THE FOUR CORNERS REGION WHICH IS
MAINTAINING AN AXIS OF LARGER PRESSURE FALLS OVER THE OKLAHOMA
PANHANDLE. AN ASSOCIATED COLD FRONTAL BOUNDARY NEAR A LINE FROM
MEDFORD TO SEILING HAS STALLED WHILE THE DRYLINE HAS BECOME SLIGHTLY
MORE DISCERNIBLE FROM PERRY...TO EL RENO...AND WAURIKA. A 20Z
BALLOON FROM KOUN WILL BE RELEASED SHORTLY. IN THE MEANTIME...
SATELLITE AND PROFILER/METARS TRENDS CONTINUE TO INDICATE SHALLOW
MOISTURE AND A MODEST CAP.

ISOLATED CONVECTION REMAINS UNLIKELY BUT POSSIBLE ANYWHERE NEAR THE
DRYLINE THROUGH MID EVENING...BY WHICH TIME THE DRYLINE SHOULD HAVE
RETREATED IN RESPONSE TO THE APPROACHING UPPER LOW. MEANWHILE...THE
STALLED FRONT OVER NORTHERN OKLAHOMA SHOULD RESUME A SOUTHWARD
MOVEMENT TOWARD THE DRYLINE AND INTO A DEEPENING MOIST WARM SECTOR.
OUR GREATEST CONCERN FOR SEVERE THUNDERSTORMS IS THIS EVENING AS THE
DRYLINE RETREATS TOWARD THE REORGANIZING COLD FRONT OVER NORTHWEST
OR NORTH CENTRAL OKLAHOMA...WHICH IS WHEN INSTABILITY WILL
HIGHEST...CONVECTIVE INHIBITION LOWEST...AND VERTICAL WIND PROFILES
MOST SUPPORTIVE OF SUPERCELLS.

AFTER MIDNIGHT...WE STILL ANTICIPATE THAT THE CONVECTIVE MODE WILL
GRADUALLY TRANSITION AWAY FROM SUPERCELLS AND MORE TOWARD
MULTICELLS...INCLUDING A SQUALL-LINE...ESPECIALLY EAST OF INTERSTATE
35.

ASIDE FROM THE ABOVE MENTIONED SEVERE WEATHER CONCERNS...HIGH BASED
SHOWERS ARE FORMING NEAR DEEPER PORTIONS OF A BAROCLINIC ZONE NEAR
THE KANSAS/COLORADO BORDER. A LOCAL RUN OF THE WRF ARW SHOWS THESE
SHOWERS REACHING THE KANSAS/OKLAHOMA BORDER NORTH OF WOODWARD
BETWEEN 22 AND 24Z...WITH A SMALL RISK OF SHORT TERM/HIGH WIND
POTENTIAL. WILL HAVE TO MONITOR CLOSELY.

AFTER TONIGHT...THE GRIDDED FORECAST RESEMBLES THE GFS AND
ASSOCIATED MAV MOS...WHICH SHOW A SIGNIFICANT DRY AND COOLER PERIOD
BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND...BY WHICH TIME
THE GFS...WHICH AGREES WITH THE LARGER SCALE MESSAGE OF THE GFS
ENSEMBLE MEAN AND ECMWF...DEVELOPS A SPLIT-FLOW PATTERN AND CONTINUES
IT THROUGH MIDWEEK...SUGGESTING A DIFFICULT FORECASTING PERIOD
BEGINNING NEXT WEEK...WITH CHANCES OF CONVECTION RETURNING TO THE
REGION WITH THE DETAILS HIGHLY UNCERTAIN.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  71  43  65 /  20  10  10  10
HOBART OK         50  75  41  68 /  10   0  10  10
WICHITA FALLS TX  56  80  45  71 /  10  10  10  10
GAGE OK           40  66  36  65 /  10   0  10  10
PONCA CITY OK     53  68  41  67 /  30  10  10   0
DURANT OK         64  76  53  69 /  20  20  10  10

.OUN WATCHES/WARNIN

****ERROR: INCOMPLETE DATA
Hazardous weather outlook, May 1, 11:54 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT THU MAY 1 2008

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
MAINLY EAST OF A LINE FROM CHEROKEE...TO WEATHERFORD...AND WAURIKA.

TIMING...
ANYTIME AFTER 4 PM...BUT MOST LIKELY TONIGHT.

IMPACTS...
SUPERCELLS ARE POSSIBLE...WHICH MAY BE ACCOMPANIED BY BASEBALL SIZE
HAIL AND 75 MPH WINDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS AFTER 4
PM.

DISCUSSION...
A DRYLINE IS EXPECTED TO REACH INTERSTATE 35 LATE THIS AFTERNOON
BEFORE MOVING WESTWARD THIS EVENING TO NEAR WOODWARD...LAWTON...AND
SEYMOUR TEXAS. AFTER 4 PM...LIFT NEAR THE DRYLINE MAY BECOME
SUFFICIENT TO OVERCOME A STRONG CAP AND ALLOW ISOLATED THUNDERSTORMS
TO DEVELOP. IF STORMS DEVELOP...THE PRESENCE OF MODERATE INSTABILITY
AND WIND SHEAR WILL SUPPORT A HIGH LIKELIHOOD OF SEVERE STORMS...
INCLUDING A POSSIBILITY OF SUPERCELLS. THE MOST LIKELY TIME AND
LOCATION FOR SUPERCELLS WILL BE BETWEEN 6 PM AND 10 PM...NEAR THE
DRYLINE NORTH OF INTERSTATE 40.

BY MID TO LATE EVENING...A COLD FRONT WILL STRENGTHEN ACROSS
NORTHWEST OKLAHOMA AND MERGE WITH THE DRYLINE...BEFORE MOVING
THROUGH THE REMAINDER OF THE SLIGHT RISK AREA OVERNIGHT. AS THE
NIGHT PROGRESSES...THE RISK FOR SUPERCELLS IS EXPECTED TO DIMINISH
IN FAVOR OF A SQUALL LINE...PARTICULARLY AFTER MIDNIGHT EAST OF
INTERSTATE 35...AS THE FRONT MOVES THROUGH A PROGRESSIVELY MOIST
ENVIRONMENT. THE MOST LIKELY HAZARDS TO ACCOMPANY A SQUALL LINE
INCLUDE 65 MPH WINDS...QUARTER SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE BEHAVIOR IS LIKELY THIS AFTERNOON WEST OF A LINE
FROM CHEROKEE...TO LAWTON...AND WICHITA FALLS TEXAS...DUE TO STRONG
SOUTHWEST WINDS...LOW HUMIDITY VALUES...AND VERY WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE SOUTHERN PLAINS EACH DAY
FROM MONDAY THROUGH WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE...
ESPECIALLY TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM FRIDAY.

JAMES

In the hours before

Special weather statement, May 1, 6:53 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT THU MAY 1 2008

OKZ019-020015-
LOGAN OK-
653 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF SEWARD AT 653
PM CDT...MOVING NORTH AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Local storm report, May 1, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
05/01/2008  E1.00 INCH       OKLAHOMA           OK   AMATEUR RADIO

            59TH AND WALKER

&&

JPIKE
Local storm report, May 1, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             DEL CITY                35.45N 97.44W
05/01/2008  E1.25 INCH       OKLAHOMA           OK   AMATEUR RADIO

            AT 15TH AND SUNNYLANE.

&&

LAMERS
Local storm report, May 1, 6:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             DEL CITY                35.45N 97.44W
05/01/2008  E1.25 INCH       OKLAHOMA           OK   AMATEUR RADIO

            AT 15TH AND SUNNYLANE.

&&

LAMERS
Local storm report, May 1, 7:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
05/01/2008  E1.75 INCH       OKLAHOMA           OK   NWS EMPLOYEE

            29TH AND AIR DEPOT

&&

JPIKE
Local storm report, May 1, 7:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MIDWEST CITY            35.46N 97.37W
05/01/2008  E1.75 INCH       OKLAHOMA           OK   NWS EMPLOYEE

            I-240 AND SOONER RD

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:02 PM CDTTornado WarningOUNCleveland, Oklahoma43 min
May 1, 7:21 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma24 min
May 1, 7:24 PM CDTTornado WarningOUNNoble, Payne21 min
May 1, 7:26 PM CDTTornado WarningOUNLincoln, Logan, Payne34 min
May 1, 7:28 PM CDTTornado WarningOUNLincoln, Oklahoma47 min
May 1, 7:43 PM CDTTornado WarningOUNNoble, Payne17 min
May 1, 7:56 PM CDTSevere Thunderstorm WarningOUNNoble, Payne11 min
May 1, 8:06 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
May 1, 8:36 PM CDTTornado WarningOUNLincoln, Payne39 min
May 1, 9:06 PM CDTSevere Thunderstorm WarningOUNPayne16 min
May 1, 10:25 PM CDTSevere Thunderstorm WarningOUNGrant20 min
May 1, 10:38 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble37 min
May 1, 11:25 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan35 min
May 1, 11:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble27 min
May 1, 11:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble, Payne48 min
May 2, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma28 min
May 2, 12:20 AM CDTSevere Thunderstorm WarningOUNNoble, Payne40 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma and 1 more34 min
May 2, 12:43 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain47 min
May 2, 12:52 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne38 min
May 2, 1:00 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole30 min
May 2, 1:04 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma26 min
May 2, 1:26 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Stephens49 min
May 2, 1:31 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie, Seminole44 min
May 2, 2:12 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole48 min
May 2, 2:46 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc45 min
May 2, 10:04 AM CDTRed Flag WarningOUNEllis, Harper, Woods, Woodward9 hr
May 2, 4:49 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 13 more8 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.